Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 104, NWS Goodland, KS

June 9, 2001Cheyenne County, Colorado; Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 9, 2001, 7:23 PM MDT for Cheyenne County, Colorado; Wallace County, Kansas. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 9, 2001, 7:23 PM MDT (01:23 UTC)
Expired
Jun 9, 2001, 8:30 PM MDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Cheyenne County, CO, Wallace County, KS

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 7:30 PM MDTThunderstorm Wind 52 EArapahoe, CO
Jun 9, 7:30 PM MDTThunderstorm Wind 52 ESharon Spgs, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 3:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
3205 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

430 
WUUS53 KGLD 100124
SVRGLD
COC017-KSC199-100230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
723 PM MDT SAT JUN 9 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALLACE COUNTY IN WEST CENTRAL KANSAS
  NORTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 830 PM MDT

* AT 723 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM 2 MILES NORTHEAST OF ARAPAHOE...OR ABOUT 12 MILES EAST
  OF CHEYENNE WELLS...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESKAN AT 745 PM MDT
  SHARON SPRINGS AT 815 PM MDT
  WALLACE AT 830 PM MDT

A TRAINED WEATHER SPOTTER REPORTED GUSTS TO 80 MPH AT 717 PM MDT 14 
MILES NORTHEAST OF CHEYENNE WELLS. 

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

$$

LAT...LON 3899 10229 3871 10227 3874 10150 3902 10152

COLEMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:30 PM MDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jun 9, 2:30 PM MDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT SAT JUN 9 2001

FORECAST PROBLEMS WL BE LOW CHC OF PCPN TON FOLLOWED WITH MAX TEMPS
NEXT TWO DAYS.

SATL SHOWG DECENT S/W MOVG IN FROM NW UT/WRN WY WITH A DECENT AMOUNT
OF LIGHTING AHEAD OF IT. COMPARING SATL/UPR AIR ANAL/HEIGHT FALL
ANAL...THE MODELS HAVE UNDERANALYZED THE STREGTH ON THIS FEATURE...
AND ARE NOT FAR ENOUGH SOUTH WITH IT. SFC ANAL/SATL SHOW A BOUNDARY/DEW
POINT GRADIENT NEAR WRN END OF CWFA. LAPS DATA SHOWG MSTR CONV FM
BTWN AKO AND LIC INTO SW NE. TSRA HAVE BEGUN TO DEVELOP ON THE SRN
END OF THIS LINE. BASED ON INITIAL ANAL...CURRENT TRENDS...AND
SATL...WL PREFER THE ETA OVERALL.

FOR TON/SUN...JET STAYS WELL NORTH. ABV MENTIONED S/W TO MOVE ACROSS
TON. ETA K-F IS INDICATING A SMALL AREA OF TSRA TO MOVE WEST TO EAST
ACROSS THE CWFA TON. LOW LVL MSTR NO PROBLEM. MODELS...ESPECIALLY ETA
DEVELOP SIG TSRA/MCS OVER NEBRASKA. WL BE PUTTING SOME KIND OF CHC
OVR ENTIRE CWFA TON. INITIALLY WAS GOING TO HAVE ISOLD IN SW QUAD OF
CWFA WITH 20-30 CHC OVER THE REST. HWVR...SVR TSRA JUST TO WEST OF
KIT CARSON IS MOVG TWD EAST. BASED ON ABV REASNG AND RADAR TRENDS...
WL PUT SLGT TO CHC OVR ENTIRE CWFA WITH GREATEST CHC N AND E WHERE
OMEGA IS HIEST...BEST LOW LVL MSTR IS...AND WHERE 70H TEMPS ARE
LOWEST.

SOMETHING THAT COULD THROW A WRENCH TO SUN MAXES IS THE POSSIBILITY
OF DECENT OUTFLOW BNDRY COMING FROM EXPECTED MCS OVR NRN NE/SRN SD.
ALSO WINDS ARE ONLY BRIEFLY W BEFORE BECOMG LIGHT. SO NO DOWNSLOPE
HELP BUT AMS IS VERY WARM WITH WLY FLOW ALOFT TO HELP. WL GO NR TO
SLIGHTLY ABV GUIDANCE.

FOR SUN NGT/MON...JET CONTS TO STAY NORTH SUN NGT. HWVR ON MON...THE
AVN PUTS AREA IN RRQ OF JETLET THAT MOVES ACROSS. HWVR 70H TEMPS ARE
14C ARE HIR THROUGH MON NIGHT. AT THIS TIME...WL NOT PUT ANY TSRA
IN...AND BRIEF MID SHIFT ON THIS. NO DOWNSLOPE WIND HELP ON MON WITH
INDICATION WL HAVE SOME SORT OF TROF/WEAK TROF PUSH INTO THE AREA
LATE. WL AGAIN GO ABV NUMERICAL GUIDANCE FOR MAXES.

IN THE EXTENDED...MEDIUM RANGE MODELS VERY SMLR TO EACH OTHER AND
CLOSE TO REALITY AT 12Z THIS MRNG. HWVR...THEY TENDED TO NOT BE
QUITE LOW ENOUGH WITH THE HEIGHTS NEAR PAC NW AND A LTL TOO FAR EAST
WITH MID/UPR LVL RDG LINE. ECMWF LOOKED TO BE DOING SLIGHTLY BETTER.

AFTER A TEMPORARY TRANSITION TO A ZONAL FLOW LOW LATE IN THE SHORT
TERM...FLOW BECOMES SLIGHTLY MORE AMPLIFIED AS NEXT SYSTEM MOVES
THROUGH...THEN TURNS BACK TO W TO SW AS NEXT SYSTEM DIGS INTO THE
WRN CONUS. THE BASIC TREND ON ALL THE MODELS IS TO BE SLOWER/MORE
AMPLIFIED/FURTHER SOUTH WITH THE FIRST INCMG UPR LOW/TROF. JET PROGS
STILL HAVE STRONGEST WINDS ON BACKSIDE OF SYSTEM THROUGH EARLY WED. SO
SEE POSSIBILITY OF MODELS SLOWG THIS SYSTEM DOWN MORE.

CONSEQUENTLY...THE GUIDANCE IS MUCH WARMER ON TUE...AND WL HAVE TO
UP MAXES A LOT. COOLG TREND ON WED/THU LOOKS ON TRACK...HWVR COOLR
DAY MAY BE THU IF SLOWG TREND CONTS. WARM TEMPS AT 70H LOOK TO PUT
CAP ON US UNTIL LATE TUE. FM THEN ON TIL THU CHC OF PCPN STILL LOOKS
FINE. INSTABILITY STILL PRESENT ON WED FOR TSRA. THU LOOKS TO BE
STRATIFORM WITH COOL/WET AMS.

MRF HAS SPED UP THE DIGGING OF THE NEXT TROF. WITH PATTERN LOOKG TO
STAY ABT THE SAME AND NO SUPPORT FOR A DIGGING TROF FM THE JET
PROGS...THE MRF MAY BE GOING A LTL FAST. AT THIS TIME...MEX IS
PRODUCING CHC POPS FOR FRI/SAT. GULF LOOKS LIKE IT OPENS UP FRI
NGT/SAT WITH A WEAK S/W MOVG THROUGH SAT. LOOKS LIKE WL BE VERY WARM
ALOFT SAT AS WELL. ATTM...WL LEAVE FRI DRY AND PUT CHC TSRA IN WEST ON
SAT.

.GLD...NONE.

BULLER

In the hours before

Special weather statement, Jun 9, 3:10 PM MDT, 4 hours 13 minutes before
COZ090>092-KSZ001-013-027-NEZ079-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT SAT JUN 9 2001

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 9 PM MDT (10
PM CDT)...

THE FOLLOWING COUNTIES IN THE TRI-STATE ARE ARE INCLUDED IN THE
SEVERE THUNDERSTORM WATCH:

EASTERN COLORADO...YUMA...KIT CARSON AND CHEYENNE COUNTIES.
NORTHWEST KANSAS...CHEYENNE...SHERMAN AND WALLACE COUNTIES.
SOUTHWEST NEBRASKA...DUNDY COUNTY.

HAIL UP TO 2 INCHES IN DIAMETER AND WINDS APPROACHING 75 MPH ARE
POSSIBLE WITH ANY STORMS LATE THIS AFTERNOON AND EVENING. BE PREPARED
FOR RAPIDLY CHANGING WEATHER CONDITIONS IF YOU ARE IN THE WATCH
AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

KPL
Special weather statement, Jun 9, 3:39 PM MDT, 3 hours 44 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
339 PM MDT SAT JUN 9 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT
IN PORTIONS OF THE TRI-STATE AREA.

VERY WARM AFTERNOON TEMPERATURES HAVE COMBINED WITH A DEEPENING
TROUGH IN EASTERN COLORADO AND VERY HUMID SURFACE CONDITIONS TO
INITIATE THUNDERSTORMS IN EAST COLORADO. THESE THUNDERSTORMS ARE
EXPECTED TO INTENSIFY IN STRENGTH AND SLIGHTLY IN COVERAGE AS THEY
MOVE TO THE EAST LATER THIS AFTERNOON AND EVENING. SOME WILL BECOME
SEVERE. THE SEVERE STORMS CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR FAR EAST COLORADO AND THE EXTREME WESTERN PORTIONS OF
NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA THROUGH 9 PM MDT (10
PM CDT).

SPOTTERS WILL BE NEEDED IN THE FOLLOWING COUNTIES THROUGH 9 PM MDT
(10 PM CDT)...YUMA...KIT CARSON AND CHEYENNE COUNTIES IN COLORADO...
DUNDY COUNTY IN SOUTHWEST NEBRASKA...AND CHEYENNE...SHERMAN AND
WALLACE COUNTIES IN NORTHWEST KANSAS. LARGE HAIL IS THE BIGGEST
THREAT FROM THESE THUNDERSTORMS. HOWEVER AN ISOLATED TORNADO IS
ALSO POSSIBLE. ELSEWHERE IN THE TRI-STATE AREA WIDELY SCATTERED
THUNDERSTORMS ARE POSSIBLE BUT THEY ARE NOT EXPECTED TO BECOME
SEVERE.

RJC
Local storm report, Jun 9, 5:54 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT SAT JUN 09 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    14 NW HAIGLER             NE   .75 INCH HAIL
06/09/01   DUNDY                          REPORTED BY PUBLIC.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:37 PM MDTSevere Thunderstorm WarningGLDSherman23 min
Jun 10, 3:50 PM MDTSevere Thunderstorm WarningGLDWallace55 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.